Home Cosmetic Science Talk Formulating Viscosity drop in a serum thickened with Hydroxyethylcellulose

  • Viscosity drop in a serum thickened with Hydroxyethylcellulose

    Posted by Storm on January 17, 2021 at 12:16 am

    Hi,
    I’m experiencing pH drop in a serum thickened with Hydroxyethylcellulose.
    - pH 4.5-5 
    - Contains Lactic Acid/Sodium Lactate buffer
    - The grade used is Natrosol 250HHX PC at 1%
    - Viscosity drops to 0.00 cp within 4 months at 40C (accelerated stability testing)
    - Viscosity also drops at 25C but not as dramatically as 40C
    - There are some other electrolytes in the system, could this be the problem?

    Has anyone experienced the same and how can I overcome this issue?
    Thanks

    OldPerry replied 3 years, 4 months ago 3 Members · 9 Replies
  • 9 Replies
  • Storm

    Member
    January 23, 2021 at 12:18 am

    Anyone?

  • OldPerry

    Member
    January 23, 2021 at 8:34 pm

    I recall that happening to a formula I worked on. It too was a serum thickened with hydroxyethylcellulose. I believe it was a microbial contamination issue.

  • Storm

    Member
    January 24, 2021 at 6:42 am

    Perry said:

    I recall that happening to a formula I worked on. It too was a serum thickened with hydroxyethylcellulose. I believe it was a microbial contamination issue.

    Thanks for the comment Perry, stability microbial test results are clean so I doubt contamination is the issue here. The preservative used in the formula releases gluconic acid over
    time, could this breakdown the polymeric network from your experience?

  • OldPerry

    Member
    January 25, 2021 at 6:51 pm

    Honestly, we never did find what caused the problem. As I recall, it was one production batch and it didn’t happen again.

    It’s likely that there is some kind of oxidation reaction happening. So adding an antioxidant or EDTA may help stop the problem.

  • Microformulation

    Member
    January 25, 2021 at 9:07 pm
    We had a similar issue years ago with a Natrosol product. We did a lab mock-up and it was the HEC. They took it back as a return no questions asked, provided a different batch and it never repeated.
  • Storm

    Member
    January 29, 2021 at 4:20 am

    Perry said:

    Honestly, we never did find what caused the problem. As I recall, it was one production batch and it didn’t happen again.

    It’s likely that there is some kind of oxidation reaction happening. So adding an antioxidant or EDTA may help stop the problem.

    Thanks Perry, There’s no oil or fragrance in the formula do you think oxidation is still a concern? As for chelating agents I always consider adding them in foaming products, would you add them in serums as well?

  • Storm

    Member
    January 29, 2021 at 5:28 am

    We had a similar issue years ago with a Natrosol product. We did a lab mock-up and it was the HEC. They took it back as a return no questions asked, provided a different batch and it never repeated.

    Interesting! thanks for sharing Microformulation. How long after manufacture did you notice viscosity drop?

  • Storm

    Member
    January 29, 2021 at 5:30 am

    Storm said:

    Perry said:

    Honestly, we never did find what caused the problem. As I recall, it was one production batch and it didn’t happen again.

    It’s likely that there is some kind of oxidation reaction happening. So adding an antioxidant or EDTA may help stop the problem.

    Thanks Perry, There’s no oil or fragrance in the formula do you think oxidation is still a concern? As for chelating agents I always consider adding them in foaming products, would you add them in serums as well?

    Also, how long after manufacture did you notice viscosity drop?

  • OldPerry

    Member
    January 29, 2021 at 2:22 pm

    Storm said:

    Also, how long after manufacture did you notice viscosity drop?

    I would say 2 weeks.

Log in to reply.